Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 195, NWS Des Moines, IA

July 30, 20254 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 30, 2025, 2:47 AM CDT for 4 counties in Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2025, 2:47 AM CDT (07:47 UTC)
Expired
Jul 30, 2025, 3:30 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 15 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 1:23 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5070 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.4
Supercell composite
14.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:13 AM CDT, 34 minutes earlier. Its key messages:

  • Severe thunderstorms early this morning are expected to transition to a heavy rain threat. 1-3" rain expected with pockets of 3-5" possible.
  • Showers and thunderstorms linger through the afternoon. A few stronger storms may redevelop in southeast Iowa later this afternoon.
  • Pleasantly cooler and dry late week through the weekend.
Area forecast discussion, Jul 30, 2:13 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
213 AM CDT Wed Jul 30 2025

.KEY MESSAGES...

- Severe thunderstorms early this morning are expected to
  transition to a heavy rain threat. 1-3" rain expected with
  pockets of 3-5" possible.

- Showers and thunderstorms linger through the afternoon. A few
  stronger storms may redevelop in southeast Iowa later this
  afternoon.

- Pleasantly cooler and dry late week through the weekend.

&&

.UPDATE...
Issued at 213 AM CDT Wed Jul 30 2025

Severe storms persist across the area early this morning at the
2 am time of this writing. Wind has been the primary hazard
overnight with gusts up to 60 mph commonly reported. While the
first round has exited east already, a second round is arriving
into western and central Iowa with continued strong winds. Early
indications that these winds should begin to trend down in the
next couple hours. A large stratiform rain area trails this
second line of storms which will bring an expected additional
1-2" on top of amounts already received overnight. The good
news overnight is that so far the orientation of the line has
been more north-south compared to expectations in earlier CAM
runs which has a more west-east component and increased
propensity for training storms. This should help to ease some
of the flood concerns through the morning, but we'll continue to
monitor closely for any pivot and pockets of heavier rain
rates. Most susceptible areas remain metro areas with flashier
basins, including the Des Moines metro that did see a few quick
rises with the first round earlier tonight. Further rises remain
possible on other area rivers as water is routed. HEFS 30%
exceedance probabilities places several sites on the
Winnebago/Shell Rock/Cedar rivers in minor to near moderate as
water routes. Other locations within the Des Moines and Iowa
basins also may be susceptible depending on where heavier rain
sets up overnight.

Showers and thunderstorms are expected to persist off and on
through the day across much of the area, with some strengthening
along the sinking boundary and other spurious outflow
boundaries later this afternoon. Any severe threat with this
restrengthening looks to be confined to far southern/southeast
Iowa with gusty winds again the primary threat.

&&

.DISCUSSION...
Issued at 317 PM CDT Tue Jul 29 2025

Hot and humid conditions have prevailed generally through the day,
though a very brief reprieve occurred for portions of central
Iowa as a large outflow boundary from decaying convection across
the north dove southward, leading so slightly reduced
temperatures in the 80s in some locations this afternoon.
However, temperatures have increased as of 2pm across the area
with values in the upper 80s north into central Iowa and in the
low 90s south. The expectation remains that values will increase
further into the low to mid 90s through the rest of the
afternoon and remain into this evening, with heat indices
reaching in around 105+ degrees in southern Iowa and extending
up to around the I-80 corridor, thus the earlier expansion of
the Heat Advisory further north that will remain until 8pm.

The attention then primarily becomes very focused on the return of
active weather this evening, which per CAM guidance still has some
variation between members on when the activity develops with the
passing boundary. HRRR and FV3 members suggest that storms begin to
fire around or just after 7-8pm, while more tend to favor convection
developing into western Iowa and become more widespread between 10pm-
12am. Given an increase in forcing to lift with this boundary, along
with the increase of at least some low level jet further west, and
plenty of instability over 3000+ J/kg though shear is more marginal,
storms should have no issue developing but may be more messy in
coverage as updrafts may struggle to maintain themselves. With warm
air near the surface as well, this convection looks to be more
elevated in nature, with steep lapse rates around 7 J/kg supporting
at least a small hail threat, though damaging winds remain the main
severe hazard as DCAPE values around 1000-1500 J/KG are depicted in
RAP and NAM soundings over southwestern Iowa. The Slight Risk per
SPC remains reasonable, with more of an isolated severe risk further
north and east. Of increasing concern as well is the potential for
heavy rainfall, as HREF guidance depicts the showers and storms
tonight into Wednesday morning kicking out amounts of 1-3+ inches of
rainfall , especially over southern/western Iowa, while the GEFS has
these higher amounts further north. While the variability remains on
the location of the heavier rainfall, the certainty is high that
heavy rainfall will fall somewhere in these areas, which has
resulted after coordination of neighboring offices to issue a Flood
Watch for much of western into southern Iowa tonight through
Wednesday morning. Scattered flash flooding is possible, along with
river rises that could lead to additional impacts, which is
highlighted per the Slight ERO that the WPC included in the area,
though more broad in coverage to account for lingering
uncertainties. Details will continue to be refined over the next
several hours as conditions set up.

Following the active weather expected tonight through Wednesday
morning, will see mid-level flow gradually shift northwesterly and
surface flow shift northeasterly, which will usher in cooler and
comfortable temperatures as highs are only expected to reach the 70s
across much of Iowa. However, further south/southeast, a boundary
overhead with the area remaining in the warm and humid air will lead
to at least the potential for additional showers and storms to
develop late Wednesday afternoon through the evening. Will have to
closely monitor how conditions evolve through the day Wednesday. Any
redevelopment of showers and storms would pose primarily damaging
winds and heavy rain as the main threats again.

Thursday and beyond will be come with much quieter and cooler
weather over several days as high pressure sinks down, though some
low end chances for at least shower activity is not completely out
of the question. These details will be assessed in the coming
days.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1238 AM CDT Wed Jul 30 2025

Active weather tonight as numerous thunderstorms will propagate
through the region. The primary concern with this convection is
damaging winds as well as flooding. As we continue into the
morning hours thunderstorm activity will start to decrease with
showers lingering through the day. Ceilings will gradually be
lowering through the forecast period and eventually reach IFR
conditions. While rain chances will slowly taper off through the
afternoon ceilings may be slow to lift.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for IAZ004-005-015-023>025-
033>037-044>050-057>062-070>075-081>086-092>097.

&&

UPDATE...Hagenhoff
DISCUSSION...Bury
AVIATION...Ansorge
Hazardous weather outlook, Jul 29, 5:10 PM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
510 PM CDT Tue Jul 29 2025

IAZ006-007-016-017-025>028-036>039-048>050-302215-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible. Damaging winds and heavy rainfall
are the main concerns with this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday, Isolated strong storms are possible, with
gusty winds and heavy rainfall the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

IAZ057>062-070>075-081>086-092>097-302215-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Heat Advisory is in effect through this evening. A Flood Watch
is in effect through early Wednesday morning. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible, especially over southwestern Iowa.
Damaging winds and heavy rainfall are the main concerns with this
activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday, with redevelopment possible over
southern/eastern Iowa by the afternoon to evening. A few isolated
severe storms are possible, with gusty winds and heavy rainfall
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

IAZ004-005-015-023-024-033>035-044>047-302215-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-
510 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flood Watch is in effect through early Wednesday morning.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are expected this evening into Wednesday morning,
with severe storms possible, mainly over central Iowa. Damaging
winds and heavy rainfall are the main concerns with this activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected to continue through the
morning Wednesday. Isolated strong storms are possible, with
gusty winds and heavy rainfall the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and at times
Wednesday.

In the hours before

Local storm report, Jul 30, 1:15 AM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
115 AM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     Tstm Wnd Gst     5 SSE Reinbeck          42.25N 92.57W
07/30/2025  M68 MPH          Tama               IA   Public

            Personal Weather Station.

&&

CAH
Local storm report, Jul 30, 1:37 AM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
137 AM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     Tstm Wnd Gst     1 NNE Bayard            41.87N 94.55W
07/30/2025  M60 MPH          Greene             IA   Public

            Personal weather station.

&&

Ansorge
Local storm report, Jul 30, 1:54 AM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
154 AM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     Tstm Wnd Gst     2 SW Waterloo           42.46N 92.38W
07/30/2025  M59 MPH          Black Hawk         IA   Public

            Personal weather station (PWS) with 50-55
            mph wind gusts from other PWS nearby.

&&

Ansorge
Local storm report, Jul 30, 1:57 AM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
157 AM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     Tstm Wnd Gst     2 SW Waterloo           42.46N 92.38W
07/30/2025  M59 MPH          Black Hawk         IA   Public

            Personal weather station.

&&

CAH
Local storm report, Jul 30, 2:06 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
206 AM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     Tstm Wnd Gst     4 W Jesup Golf Course   42.48N 92.15W
07/30/2025  M60 MPH          Black Hawk         IA   Public

            Personal weather station.

&&

CAH
Local storm report, Jul 30, 2:15 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
215 AM CDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     Tstm Wnd Gst     2 WSW Evansdale         42.46N 92.31W
07/30/2025  M65 MPH          Black Hawk         IA   Public

            Iowa DOT RWIS.

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:42 PM CDTRiver Flood WarningDMXBlack Hawk5 days
Jul 29, 8:45 PM CDTRiver Flood WatchDMXPoweshiek, Tama14 hr
Jul 29, 8:45 PM CDTRiver Flood WatchDMXBlack Hawk3 days
Jul 29, 8:45 PM CDTRiver Flood WatchDMXMarshall4 days
Jul 29, 8:45 PM CDTRiver Flood WatchDMXBlack Hawk38 hr
Jul 29, 8:46 PM CDTRiver Flood WatchDMXCerro Gordo, Floyd, Worth7 hr
Jul 29, 9:16 PM CDTSpecial Weather StatementDMXWorth44 min
Jul 29, 9:46 PM CDTRiver Flood WatchDMXPolk12 hr
Jul 29, 10:24 PM CDTSpecial Weather StatementDMXDallas, Polk36 min
Jul 30, 12:13 AM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama47 min
Jul 30, 12:45 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Greene, Guthrie45 min
Jul 30, 1:07 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama53 min
Jul 30, 1:16 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Dallas, Greene, Guthrie, Webster44 min
Jul 30, 1:25 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Dallas, Guthrie46 min
Jul 30, 1:46 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Hamilton, Polk and 1 more59 min
Jul 30, 3:59 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth3 days
Jul 30, 10:12 AM CDTRiver Flood WarningDMXPolk5 days
Jul 30, 10:21 AM CDTRiver Flood WatchDMXHamilton, Humboldt, Webster4 days
Jul 30, 10:21 AM CDTRiver Flood WatchDMXHumboldt69 hr
Jul 30, 10:21 AM CDTRiver Flood WatchDMXHumboldt, Kossuth25 hr
Jul 30, 10:26 AM CDTRiver Flood WatchDMXDallas20 hr
Jul 30, 10:39 AM CDTRiver Flood WarningDMXPoweshiek, Tama4 days
Jul 30, 11:28 AM CDTRiver Flood WatchDMXFranklin, Wright62 hr
Jul 30, 1:26 PM CDTRiver Flood WarningDMXMarion, Polk, Warren5 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.